Skin Darkening After Glycolic Peel

I am an African, black woman and my hands and feet were darker than the rest of my body. I had them peeled with Glycolic peel and the color was lightened for 3 days until it started to darken. Now it is darker than it used to be and I'm afraid that it will not improve. What happened? I have also used a hair removal wax. Could this have also caused the skin darkening? What should I do?

Doctor Answers (3)

Hyperpigmentation after a glycolic acid peel

+1

It sound like you developed post-inflammatory hyperpigmentation from either the chemical peel or the wax.  It is not recommended to use wax withing a week of doing a chemical peel on an area.  Avoid doing any other treatments until your skin is healed.  You may require the help of a bleaching agent such as hydroquinone depending on how severe the hyperpigmentation is.  I would recommend seeing a board-certified dermatologist.

Dina Strachan, MD   NYC dermatologist      212-627-1004


New York Dermatologist
3.5 out of 5 stars 6 reviews

Chemical Peels may cause hyperpigmentation

+1
It's possible that either one or both of the treatments you had caused a darkening of the skin. This darkening is called hyperpigmentation and is a healing response to trauma. It may be that the chemical peel was too strong or that the wax you used was too harsh for your skin. What you need to do now is just let your skin heal. For the next few weeks just use a gentle moisturizer, no more harsh treatments. Normally this type of pigment will resolve in a couple months. Stay out of the sun as well.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Time and a good bleaching cream is all I would advocate.

+1
Thank you for your question. It is possible to turn darker after a glycolic peel or other chemical peel in darker skinned patients. It is also possible that a hair removal cream may have irritated you, but that is usually preceded by redness and inflammation prior to the darkening. At this point, avoid further peels or other procedures. As hard as it may seem to wait, this is your best option and the darkness will eventually fade - it nearly always does. To speed this fading up, ask you dermatologist for a bleaching cream to use once or twice daily, and practice strict sun avoidance. Hope this helps!

Don Mehrabi, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.